|lipodystrophy: reyataz v. viramune
Mar 2, 2008
I am a white male, slim physique, mid-30s, with a CD4 count around 350 and a VL around 25,000 (and otherwise very good health). I am about to start treatment, and will be using Truvada as my NRTI backbone, but I am debating whether to use boosted Reyataz or Viramune as the third drug in my cocktail. One of the side effects which most scares me is lipodystrophy (both atrophy and hypertrophy). I cannot find any good data anywhere on whether there is more atrophy and hypertrophy associated with boosted Reyataz or Viramune. I would assume that Reyataz, as a PI, would have more of these kinds of side-effects, but otherwise it seems to have fewer metabolic side-effects associated with it than other PIs, so I'm not sure whether it also causes less atrophy and hypertrophy as well. Could you please share any data that you have about the lipoatrophy and lipohypertrophy (each) effects of each of these specific drugs?
If there is not any specific data, do you have any ballpark estimates as to what percentage of people experience these side-effects these days with HAART medicines in general, excepting the worst offending drugs that are known to cause serious lipodystrophy effects?
Thanks so much for your help and advice. It means a lot.
| Response from Dr. Henry
There has not been much published recently about fat changes seen with nevirapine seen it is not widely used compared to efavirenz or boosted PIs in resource rich countries where there is a large focus on fat/lipodystrophy issues. The concern with nevirapine is mostly related to hypersensitivity or liver issues especially when started at higher CD4 cell counts (> 250 for women and > 400 for men). Otherwise nevirapine has a fairly clean track record for fat/metabolic issues though as stated previously there is less data compared to many newer regimens. Truvada has a low rate of serious fat distribution abnormalities (< 5-10% over the first several years). For many of the newer regimens using Truvada or Epzicom as the NRTI back bone, the rate of significant fat distribution problems is low (< 5-10%). KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Lipodystrophy And Viramune
- Muscle Ache After Eating Food Made By Someone With HIV Sign Of HIV AIDS
- Painful Urination After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Red Spots After Eating Food Made By Someone With HIV Worried I Have HIV
- Testicular Pain After Rubbing Penis Worried I Have HIV
- White Bumps On Penis After Fisting Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.